Alert archive / Montana / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Missoula, MT

July 13, 2011Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this flash flood watch at Jul 13, 2011, 12:45 PM MDT for Lemhi County, Idaho; 4 counties in Montana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2011, 12:45 PM MDT (18:45 UTC)
Expired
Jul 13, 2011, 7:44 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WGUS65 KMSO 131845
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1245 PM MDT WED JUL 13 2011

IDC059-MTC023-039-081-093-140300-
/O.NEW.KMSO.FF.A.0001.110713T1845Z-110714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-DEER LODGE-GRANITE-RAVALLI-SILVER BOW-
1245 PM MDT WED JUL 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST 
  CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...IN NORTH 
  CENTRAL IDAHO...LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... 
  GRANITE...RAVALLI AND SILVER BOW. 

* UNTIL 9 PM MDT THIS EVENING.

* A VERY MOIST AND UNSTABLE ATMOSPHERE WILL SUPPORT STORM
  DEVELOPMENT THROUGH THE AFTERNOON AND EVENING ACROSS THE
  NORTHERN ROCKIES. WEAK MID AND UPPER LEVEL WINDS WILL FAVOR
  STORM DEVELOPMENT OVER AND THROUGH THE SAME AREAS...INTRODUCING
  THE POTENTIAL FOR FLASH FLOODING.

* FLOODING IMPACTS: FLOOD PRONE AREAS ALONG NARROW HIGHWAYS AND
  FOREST FIRE BURN SCARS ARE SUSCEPTIBLE TO ROCK AND LAND SLIDES
  AFTER PERIODS OF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
965 
WGUS65 KMSO 140144
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
744 PM MDT WED JUL 13 2011

IDC059-MTC023-039-081-093-140245-
/O.CAN.KMSO.FF.A.0001.000000T0000Z-110714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-DEER LODGE-GRANITE-RAVALLI-SILVER BOW-
744 PM MDT WED JUL 13 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND
WEST CENTRAL MONTANA HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 3:54 AM MDT, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 3:54 AM MDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
354 AM MDT WED JUL 13 2011

.DISCUSSION...TODAY WILL SEE A SIMILAR PATTERN WITH AN UNSTABLE
AND MOIST SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. AN UPPER
TROUGH ALONG THE WEST COAST IS RESPONSIBLE FOR THIS FLOW. THIS
FEATURE WILL MAKE SLIGHT PROGRESS EASTWARD...BUT IT WILL BE ENOUGH
TO BEGIN COOLING MOST AREAS. HIGH TEMPERATURES TODAY WILL BE 5 TO
10 DEGREES COOLER THAN YESTERDAY IN MOST AREAS. THE STRONGEST
STORMS ARE EXPECTED TO AGAIN INITIALLY DEVELOP OVER LEMHI COUNTY
AND SOUTHWEST MONTANA EARLY TO MID AFTERNOON...THEN FORM OVER WEST
CENTRAL AND NORTHWEST MONTANA LATE AFTERNOON AND THROUGH THE
EVENING.

THURSDAY WILL LIKELY BE OUR COOLEST DAY AS A SHORTWAVE DISTURBANCE
IN THE TROUGH PASSES OVER THE AREA. BEYOND THAT...THE REGION
STAYS UNDER A PERSISTENT SOUTHWEST FLOW. THIS WILL BEGIN A WARMING
TREND...AND THE FIRST PART OF NEXT WEEK SHOULD AGAIN BE WELL ABOVE
NORMAL.

&&

.AVIATION...MOIST AND UNSTABLE CONDITIONS UNDER SOUTHWEST FLOW
WILL AGAIN LEAD TO THUNDERSTORM DEVELOPMENT TODAY. ISOLATED STORMS
WILL CONTINUE TO BRUSH EXTREME NORTHWEST MONTANA EARLY THIS
MORNING. BUT MUCH LIKE YESTERDAY...THE MAIN ACTIVITY WILL BEGIN
OVER SOUTHEAST IDAHO AND SOUTHWEST MONTANA EARLY TO MID
AFTERNOON...THEN MIGRATE TO WEST CENTRAL AND NORTHWEST MONTANA
LATE AFTERNOON AND THROUGH THE EVENING. SOME OF THESE STORMS COULD
AGAIN BE QUITE STRONG...PRODUCING HEAVY RAIN AND SOME HAIL.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

WHITMORE

In the hours before

Local storm report, Jul 13, 12:15 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1215 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NNW BROCK CREEK       46.61N 112.86W
07/12/2011  E1.00 INCH       POWELL             MT   PUBLIC

            QUARTER SIZE HAIL COVERED THE GROUND.

&&

KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:07 PM MDTSevere Thunderstorm WarningMSOLemhi38 min
Jul 12, 7:14 PM MDTSpecial Weather StatementMSOLincoln31 min
Jul 12, 7:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Jul 12, 9:26 PM MDTSpecial Weather StatementMSOMissoula49 min
Jul 12, 10:15 PM MDTSpecial Weather StatementMSOMissoula45 min
Jul 12, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Jul 12, 10:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 12, 10:56 PM MDTSpecial Weather StatementMSOLake34 min
Jul 12, 11:01 PM MDTSpecial Weather StatementMSOLake44 min
Jul 12, 11:24 PM MDTSpecial Weather StatementMSOSanders36 min
Jul 13, 12:33 AM MDTSpecial Weather StatementMSOFlathead27 min
Jul 13, 1:02 AM MDTSpecial Weather StatementMSO28 min
Jul 13, 3:54 PM MDTSpecial Weather StatementMSOSilver Bow51 min
Jul 13, 5:11 PM MDTAreal Flood AdvisoryMSOGranite3 hr
Jul 13, 5:46 PM MDTSpecial Weather StatementMSOLake44 min

Nearby

Flash Flood Watches in Montana, 2011Flash Flood Watches in Idaho, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.